Illinois, 2004

Flooding in Illinois, December 7 to 9, 2004

December 7 to 9, 2004 · NWS DVN · 2 events in 2 counties and zones

A moderate to heavy precipitation event occurred from December 5th through the 10th with rainfall amounts averaging around 1 inch. This forced the La Moine River above flood stage around the Colmar area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A moderate to heavy precipitation event occurred from December 5th through the 10th with rainfall amounts averaging around 1 inch. This forced the La Moine River above flood stage around the Colmar area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 7, 7:21 AM CST, 50 minutes earlier.

Area forecast discussion, Dec 7, 7:21 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 AM CST TUE DEC 7 2004

.UPDATE...
THE BACK EDGE OF THE PRECIPITATION IS JUST GETTING INTO THE WESTERN
FRINGES OF THE CWA...WITH LOTS OF DRIER AIR AND INCREASED WINDSPEEDS
MOVING IN FROM THE WEST AS WELL.  ALSO...THE AREA OF SURFACE
CONVERGENCE ALONG THE N-S TROUGH AXIS THAT WAS ALONG THE MISSISSIPPI
RIVER AROUND 4 AM HAS SHIFTED TO THE EASTERN FRINGES OF THE CWA...AND
THE VISIBILITIES IN THE TROUGH AXIS ARE NO LONGER ANY LOWER THAN A
MILE.  SO...WILL BE CANCELLING ADVISORY HERE AS SOON AS PRODUCTS CAN
BE ISSUED.
...LE...
&&

.SYNOPSIS...
SIGNIFICANT SURFACE LOW OVER EAST CENTRAL MISSOURI TODAY...JUST WEST
OF STL.  WITH THIS SURFACE LOW IS A LARGE AREA OF WARM CONVEYER BELT
PRECIPITATION EXTENDING FROM THE GULF COAST NORTH TO ACROSS MUCH OF
ILLINOIS AND WISCONSIN.  ALSO...A BAND OF WRAP-AROUND DEFORMATION
ZONE PRECIPITATION EXTENDS FROM EASTERN IOWA SOUTHWEST INTO WESTERN
MISSOURI.  THIS SURFACE LOW SHOULD CONTINUE A SLOW PROGRESS TO THE
NORTHEAST TODAY...DRAGGING THE PRECIPITATION ACROSS MOST OF THE CWA
THIS MORNING.  NORTHWEST OF A LINE FROM ABOUT BURLINGTON IOWA TO
FREEPORT ILLINOIS FOG HAS BECOME DENSE IN MANY LOCATIONS...THOUGH IT
VARYS UP TO AROUND A MILE AT TIMES OVER A WIDESPREAD AREA.

&&

.SHORT TERM (TODAY)...MAIN CONCERN TODAY IS THE AREA OF DENSE FOG
ACROSS THE AREA...AND THE ENDING OF THE PRECIPITATION ACROSS THE CWA.
 THE DEFORMATION ZONE PRECIPITATION WILL BE DRAWN NORTHEAST TO ACROSS
THE CWA...AND AFFECT AREAS FROM MEMPHIS MO THROUGH IOWA CITY IA...TO
NEAR DUBUQUE THROUGH THE MORNING...AND THE QUICKLY DRAWING OFF TO THE
EAST DURING THE AFTERNOON.  SO...HAVE GONE WITH CATEGORICAL
PRECIPITATION DURING THE FIRST PART OF THE MORNING FOR THESE AREAS...
DIMINISHING TO NO PRECIPITATION AT ALL DURING THE LATE AFTERNOON.  AN
ANALYSIS OF THE LOW LEVEL WINDS YIELDS AN AREA OF SURFACE CONVERGENCE
EXTENDING STRAIGHT NORTH FROM THE SURFACE LOW...IN WHICH THE
VISIBILITIES ARE THE WORST...GENERALLY FROM NORTHEAST MISSOURI TO
NEAR DUBUQUE...WHICH IS ALSO EXPECTED TO MOVE NORTHEAST THIS MORNING.
HOWEVER..AS THE RAIN IN THE DEF ZONE MOVES IN...VISIBILITIES SHOULD
GRADUALLY IMPROVE.  SO...HAVE GONE WITH A DENSE FOG ADVISORY UNTIL 10
AM FOR AREAS THAT AREA ALREADY IN QUARTER MILE VISIBILITIES OR
LESS...OR WILL HAVE THE CONVERGENCE AREA MOVE OVER THEM IN THE NEXT
FEW HOURS AND WILL NOT BE AFFECTED BY THE DRY SLOT APPARENT ON
RADAR...WHERE VISIBILITIES ARE MUCH IMPROVED.       ..LE..

TONIGHT...RIDGE AXIS OFF LOWER MS RVR VALLEY HIGH SHIFTS OVER THE
LOCAL AREA TONIGHT...WITH SHORT RANGE MODELS SUGGESTING THAT IT
WILL PROGRESS ENOUGH FOR THE WESTERN CWA TO GET INTO SOME LIGHT
RETURN FLOW FROM THE SOUTHWEST TOWARD MORNING. EVEN THOUGH SKY CLEAR
OUT WILL CONTINUE FROM THE SOUTHWEST TONIGHT WITH SOME TEMPORARY
WIND DECOUPLING...AM NOT CONVINCED THAT COMPLETE TEMP BOTTOM OUT
WILL OCCUR. WILL GO WITH MID TO UPPER 20S NORTH...TO THE LOWER 30S
SOUTH. AGREE WITH ARX THAT MOIST GROUNDS AND SFC AIRMASS FROM RECENT
RAINFALL COMBINING WITH RADIATIONAL SET UP TONIGHT AND AMBIENT TEMP
MERGER WITH DPT MAY LEAD TO SOME FOG DEVELOPMENT. BUT FEEL FOG THREAT
TOO PATCHY AND LOCALIZED TO LOW LYING AREAS...AND WITH LATE NIGHT
TRANSITION TO LIGHT SFC WIND RETURN FLOW REGIME(ACRS THE WEST ANYWAY)
...WILL LEAVE OUT OF ZONE MENTION FOR NOW.      ..12..

&&

.LONGER TERM...(WEDNESDAY THROUGH NEXT MONDAY) AS THE TUE WAVE EXITS
TO THE EAST ACRS THE GRT LKS...BROAD AND PROGRESSIVE ZONAL FLOW
PATTERN TO OCCUPY MUCH OF THE CONUS FOR THE MIDDLE PART OF THE WEEK.
THIS WILL KEEP COLD AIRMASS BOTTLED UP IN CANADA UNTIL WEEKS END...
WITH SEASONABLY MILD TEMPS THRU THU. WARMER THERMAL DRAW UP ACRS
EAST IA AND NORTHWEST IL SUGGEST THU HIGHS HAVE POTENTIAL OF MAKING
IT INTO THE MID 50S....BUT WONT GO QUITE THAT WARM YET. SOME WAVE
ENERGY WILL TRAVERSE EAST IN SUCH A PROGRESSIVE FLOW PATTERN...WITH
LOW AMPLITUDE L/W FORMING ACRS THE PLAINS AS EARLY AS WED NIGHT.
BUT THE AREA SHOULD REMAIN PRECIP FREE UNTIL A MAJOR SLUG OF PACIFIC
NORTHWEST WAVE ENERGY PROPAGATES THRU NORTHERN STREAM AND STARTS
L/W DIGGING PROCESS ON THU. BEST FORCING AND SATURATION FOR PRECIP
AHEAD OF SFC REFLECTION CLIPPER LOW IN THE LOCAL CWA PROBABLY WONT
BE UNTIL LATE THU. MEDIUM RANGE MODEL ENSEMBLE INDICATES THIS
FEATURE TO EVOLVE INTO CUT-OFF UPPER LOW OVER THE WESTERN GRT LKS
ON FRI...WITH A COLD CONVEYOR DOWN INTO IT ENOUGH FOR SNOW
PRODUCTION(ALTHOUGH THE ECMWF ALSO SUGGEST ENOUGH WARMER AIR WRAP
AROUND FROM THE EAST TO ALLOW FOR A MIX OR SWITCH OVER BACK TO RAIN
AT TIMES. MODELS STILL ADVERTISING COLDER SURGE TO BE BRIEF...AS
ACTIVE NORTHERN STREAM SHUTTLES ACRS YET ANOTHER CLIPPER WITH WARM
DRAW AHEAD OF IT FOR LATE SAT AND SAT NIGHT. WAA MAY BE ENOUGH FOR
MAINLY RAIN EVENT SAT NIGHT INTO SUN MORNING...BEFORE DEEPENING L/W
BEHIND THIS STORM FINALLY ALLOWS FOR LARGER DUMP OF COLD AIR OUT OF
WESTERN CANADA AND INTO THE MIDWEST LATE SUNDAY INTO MONDAY. LOOKING
AT EXTENT OF COLD FETCH ON THE LATEST ECMWF AND UKMET...MONDAY HIGHS
MAY HAVE TROUBLE GETTING OUT OF THE LOWER 30S.     ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

LE/12
Hazardous weather outlook, Dec 7, 5:15 AM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 AM CST TUE DEC 7 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
515 AM CST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG EARLY THIS MORNING...WITH RAINFALL UP TO A HALF
INCH POSSIBLE THROUGH MIDDAY IN PORTIONS OF THE AREA.

AREAS OF DENSE FOG WILL PLAGUE PORTIONS OF THE AREA THROUGH MID
MORNING...BEFORE AN INCREASING WEST WIND AND RAINFALL CAUSE THE
VISIBILITIES TO IMPROVE. THE FOG WILL BE LOCALLY DENSE AND REDUCE
VISIBILITIES TO A QUARTER MILE OR LESS EARLY THIS MORNING. CONDITIONS
WILL THEN IMPROVE FROM WEST TO EAST THROUGH 10 AM.

LIGHT TO MODERATE RAIN WILL CONTINUE THIS MORNING...WITH AREAS ALONG
AND SOUTH OF A LINE FROM KAHOKA MISSOURI...TO MONMOUTH...AND TO
PRINCETON ILLINOIS POSSIBLY RECEIVING FROM A QUARTER...UP TO A HALF
INCH OF ADDITIONAL RAINFALL THROUGH NOON BEFORE THE RAIN ENDS. SINCE
SOILS ARE ALREADY SATURATED IN THESE AREAS FROM THE RECENT RAINS...
THIS ADDITIONAL RAINFALL WILL CAUSE ENOUGH RUN-OFF TO AGGRAVATE OR
CREATE NEW NUISANCE FLOODING SITUATIONS SUCH AS RISING WATER LEVELS
ON CREEKS AND RIVERS...AND FLOODED DRAINAGE DITCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE ARE SOME INDICATIONS THAT A STORM SYSTEM WILL SETTLE DOWN JUST
TO THE EAST OF THE AREA AND COMBINE WITH COLDER AIR FROM CANADA TO
BRING A CHANCE OF SNOW TO THE AREA ON FRIDAY. RIGHT NOW IT APPEARS
THAT ANY SNOW ACCUMULATIONS WILL BE LIGHT. ANOTHER STORM SYSTEM WILL
BRING A CHANCE OF RAIN OR SNOW SATURDAY NIGHT INTO SUNDAY...BEFORE A
BIG SLUG OF COLD CANADIAN AIR DUMPS DOWN INTO THE AREA SUNDAY NIGHT
INTO NEXT MONDAY. STAY TUNED FOR LATER FORECASTS AND UPDATES
CONCERNING THESE UPCOMING STORM SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Hancock

When
December 7, 8:11 AM CST to December 9, 5:22 AM CST
Where
Hancock forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Flood, McDonough

When
December 7, 8:11 AM CST to December 9, 5:22 AM CST
Where
McDonough forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430348, 5430349.